Q:  Behaviors Caused by BP or by Other Issues


Hi Dr. Phelps,

I happen to be a research nurse (in neuro), but yet I find this disorder baffling, wicked, cruel (to both the one with bp and their spouse), and often intolerable.

My question is the following:

How can you determine what behaviors are caused by BP or other issues ie;  personality disorder, OCD, or just plain immaturity?

My husband has all of these problems. He's bp1 with rapid cycling. He was misdiagnosed last summer as bp2, then went off the deep end (after being placed on little depakote 250mg hs he's 275#) plus increasing the Paxil (which he was started on for both OCD and social anxiety) from 20mg qd to 40mg qd. Since December 2000 he's had 8 hospitalizations for ODs, ideations and self-mutilation. Meds were finally cut from 9 (!) to 4. He's on Lamictal, Neurontin, Paxil and Klonopin (only for sleep disorders).

The reason I ask is, if it's just a matter of bp, then meds can be adjusted. The other comorbid conditions probably are more difficult (perhaps?)and may never really be rectified.

He's in therapy alone (as am I!) plus with me for marital counseling (a major nightmare!).

Thanks for you time.
Lisa

Hello Lisa -- 
Two thoughts: 

Thought 1. As you'll see reflected in other letters here, there's pretty solid agreement amongst mood specialists that rapid cycling can be caused by antidepressants and that an important step in anyone with rapid cycling is to try and (slowly) taper off the antidepressant.  Since Neurontin acts more like an antidepressant (it can induce manic symptoms in a similar fashion) than a mood stabilizer (it is no better than placebo in randomized trials), Neurontin could be viewed in the same category as Paxil -- i.e. both capable of making things worse.  Both might be essential and have been arrived at by a cautious and careful psychopharmacologist, so my thoughts are not "recommendations".   

Further, Klonopin is not generally thought of as a mood stabilizer in the same ranks as lithium, Depakote, carbamazepine -- and now Lamotrigine also, which has several randomized trials supporting it as effective against manic symptoms and depressive symptoms.  However, even lamotrigne is capable of inducing manic symptoms (case reports, my direct experience -- and it isn't rare, either, although it's not clearly common), so it too is not a rock solid mood stabilizer on which to rely.  This means that (again, this may be a very calculated effort on his doctor's part, and I'm only hearing about the part that makes it not look like such a great idea...) he's on 1 medication known to cause rapid cycling in many; one known to cause it in some; one to cause it in a few; and one that doesn't block cycling as well as typical "mood stabilizers".    

And that's important re: your next question: 

Thought 2:  OCD is somehow related to bipolar disorder.  Sometimes it looks like people have both.  But at least some of the time I think the "OCD" gets better when the bipolar disorder gets better.  I actually think this happens a lot, but I've not seen others write about it, I've only seen it, or thought I saw it, amongst my patients.  The point, obviously, is that sometimes maybe it wasn't "OCD" after all; and that's important because it means that you don't always have to use an antidepressant to address it. 

Social phobia is a similar story: the "shyness" seems often to go away during manic phases, likewise the social withdrawal -- so is it some symptom that goes with "not-manic", even if the person is not depressed at the time?  However, here unfortunately the social phobia does not seem to improve as much (maybe a little) when mood stabilizers lead to a stable mood course over time.  Then I think about using an antidepressant, including Paxil, although at very low dose and only if the symptoms don't respond to a course of cognitive-behavioral therapy for social phobia.  

Finally, I'd add personality and even "immaturity" to the list of what could potentially change, at least somewhat, with effective treatment of the bipolar disorder; not that it will change, but it could, and -- most importantly, I think -- therefore people should consider, at least in the short run while you wait to see what medications can do, and maybe the therapy too, that the behaviors that would lead to "personality disorder" diagnoses might be treatable (i.e. other than with long-term psychotherapy, which is generally regarded as the treatment for same, although it's effectiveness is uncertain, hard to study).  I could rewrite that sentence but I hope you'll just punctuate it properly for me and proceed. 

Dr. Phelps


Published June, 2001